Banner
Banner
Banner
Home Miscellaneous It's fun time, but beware of Holi ...
Sunday, 12 March 2017 14:59

It's fun time, but beware of Holi ke side-effects

E-mail Print PDF
Share

Mar 12: It's time to have a blast with colours, but experts have a word of caution about the chemicals that hide in the air.

holiA fourth of Holi revellers in Kolkata end up with skin blisters, rashes and even burns that take months to heal. This is due to the high chemical content and harmful dyes that are often used to impart indelible marks that can't be easily washed away with soap. Lighter, organic colours are better, suggest dermatologists.

Most liquid colours are laden with metals and chemicals incompatible with skin, pointed out dermatologist P Laha. "Colours should be avoided for they are made of chemicals and automobile dyes, which are harmful for the skin. Other than causing rashes and blisters, they could even enter the bloodstream, which could be dangerous. Metals could affect the kidneys," he said.

Lead, mercury , cadmium, arsenic are commonly used in Holi colours, pointed out Debashish Saha, consultant, AMRI Hospitals. These could lead to anaemia, abnormalities in the blood, visual impairment, skin pigmentation disorders, blisters on palms and soles, Saha said. "We rarely bother to verify the quality of the colours we use. But once we have used it, the effects tend to last. The most common result of harmful colours are rashes and blisters. While these can be treated, it's the long-term effects that one needs to watch out for. In some cases, metal-laden colours could even lead to peripheral neuropathy or a loss of the motor power of limbs," said Saha.

Skin burns are not unusual either, according to Laha. "A few years ago, a youngster came to me with a scalded forearm, the result of using a dubious colour.On examining his arm, I found bits of metal in his skin.They hadn't even been ground with the rest of the colour. He had to be on drugs for several months," said Laha.

So, what is the solution? A thorough shower usually gets rid of the colour. In case there are rashes, consulting a doctor and taking anti-allergic medicine is the best bet.

              

 

Add comment

1. Coastaldigest.com reserves the right to delete or block any comments.
2. Coastaldigset.com is not responsible for its readers’ comments.
3. Comments that are abusive, incendiary or irrelevant are strictly prohibited.
4. Please use a genuine email ID and provide your name to avoid rejection.


Security code
Refresh (click the refresh link if image is not clear)

Banner
Banner
Banner
Banner
Banner
Banner
Banner
Banner
Banner